Dental Tribune Asia Pacific

Medication-induced bruxism overlooked in dentistry

SYDNEY, Australia: Dentists commonly encounter bruxism and manage its effects. However, bruxism is not always recognised as being potentially drug-induced. In a recent article, the Australian Dental Association has listed the commonly prescribed antidepressant, anti-psychotic and antiemetic medicines associated with bruxism. Drug-induced movement disorders will generally not improve unless medication is ceased or the dose reduced. Timely identification and management of drug-induced adverse effects is essential for the problem to be resolved.

According to the Sleep Health Foundation, an Australian organisation that promotes healthy sleep, about half of the community grinds their teeth, and it affects 30% of children. Clinical consequences of bruxism include jaw-muscle hypertrophy; erosion, fracture and failure of teeth, restorations and implants; sensitivity and pain in teeth, muscles and joints; and temporomandibular joint disc displacement.

The article outlines how various medications have been associated with bruxism, the most common of which being selective serotonin reuptake inhibitor (SSRI) antidepressants. SSRIs, including citalopram, escitalopram, fluoxetine, fluvoxamine, paroxetine and sertraline, are commonly prescribed for anxiety and depression and have all been reported to cause iatrogenic bruxism, most likely owing to their anti-serotonergic and anti-dopaminergic effects.

Serotonin and noradrenaline reuptake inhibitors atomoxetine, venlafaxine and duloxetine have also been associated with bruxism. A systematic review of the relationship between serotonergic antidepressants and bruxism showed that the medicines most commonly reported with this effect were fluoxetine, venlafaxine and sertraline. The average time of onset of bruxing was three to four weeks after the start of medication or on dose escalation. However, case reports suggest the effect may also occur from the very first dose.

Both typical and atypical anti-psychotic drugs can cause bruxism. Various case reports have been published also associating bruxism with the stimulant medication atomoxetine, which is used for the treatment of attention deficit hyperactivity disorder.

The article advises dentists to consult the manufacturer’s product information regarding medication side effects and to scan the whole adverse effect section to find mention of the side effects occurring in the oral cavity.

1 Comment

Leave a Reply

Your email address will not be published. Required fields are marked *

Latest Issues
E-paper

DT Asia Pacific No. 6, 2019

Open PDF Open E-paper All E-papers

© 2019 - All rights reserved - Dental Tribune International